Browse

You are looking at 1 - 4 of 4 items for :

  • Fluid repletion x
Clear All
Open access

Nirusha Arnold, Victor O’Toole, Tien Huynh, Howard C Smith, Catherine Luxford, Roderick Clifton-Bligh and Creswell J Eastman

Summary

Parathyroid-independent hypercalcaemia of pregnancy, due to biallelic loss of function of the P450 enzyme CYP24A1, the principal inactivator of 1,25(OH)2D results in hypervitaminosis D, hypercalcaemia and hypercalciuria. We report two cases of this disorder, with intractable hypercalcaemia, one occurring during gestation and into the postpartum, and the other in the postpartum period. Case 1, a 47-year-old woman with a twin pregnancy conceived by embryo transfer, presented with hypercalcaemia at 23 weeks gestation with subnormal serum parathyroid hormone (PTH) and normal serum 25-OH D levels. She was admitted to hospital at 31 weeks gestation with pregnancy-induced hypertension, gestational diabetes and increasing hypercalcaemia. Caesarean section at 34 weeks gestation delivered two healthy females weighing 2.13 kg and 2.51 kg. At delivery, the patient’s serum calcium level was 2.90 mmol/L. Postpartum severe hypercalcaemia was treated successfully with Denosumab 60 mg SCI, given on two occasions. CYP24A1 testing revealed she was compound heterozygous for pathogenic variants c.427_429delGAA, (p.Glu143del) and c.1186C>T, (p.Arg396Trp). Case 2, a 36-year-old woman presented 4 days after the delivery of healthy twins with dyspnoea, bradycardia, severe headaches, hypertension and generalized tonic-clonic seizures after an uneventful pregnancy. She was hypercalcaemic with a suppressed PTH, normal 25(OH)D, and elevated 1,25(OH)2D levels. Her symptoms partially responded to i.v. saline and corticosteroids in the short term but bisphosphonates such as Pamidronate and Zoledronic acid did not result in sustained improvement. Denosumab 120 mg SCI successfully treated the hypercalcaemia which resolved completely 2 months post-partum. CYP24A1 testing revealed she was homozygous for the pathogenic variant c.427_429delGAA, (p.Glu143del).

Learning points:

  • Hypercalcaemia in pregnancy can be associated with considerable morbidity with few options available for management.
  • In non-PTH-related hypercalcaemia the diagnosis of CYP24A1 deficiency should be considered.
  • Making a definitive diagnosis of CYP24A1 deficiency by genetic testing delays the diagnosis, while the availability of serum 24,25-dihydroxyvitamin D (24,25(OH)2D) will expedite a diagnosis.
  • In pregnant women with CYP24A1 deficiency hypercalcaemia can worsen in the post-partum period and is more likely to occur with twin pregnancies but generally resolves within 2–3 months.
  • Therapeutic alternatives are limited in pregnancy and their effectiveness is short-lived and mostly ineffective. Denosumab used in both our patients after delivery was the most effective agent normalizing calcium and may have benefit as a long-term therapeutic agent in preventing complications in patients with CYP24A1 deficiency.
Open access

Sarah W Y Poon, Karen K Y Leung and Joanna Y L Tung

Summary

Severe hypertriglyceridemia is an endocrine emergency and is associated with acute pancreatitis and hyperviscosity syndrome. We describe an infant with lipoprotein lipase deficiency with severe hypertriglyceridemia who presented with acute pancreatitis. She was managed acutely with fasting and intravenous insulin infusion, followed by low-fat diet with no pharmacological agent. Subsequent follow-up until the age of 5 years showed satisfactory lipid profile and she has normal growth and development.

Learning points:

  • Hypertriglyceridemia-induced acute pancreatitis has significant morbidity and mortality, and prompt treatment is imperative.
  • When no secondary causes are readily identified, genetic evaluation should be pursued in hypertriglyceridemia in children.
  • Intravenous insulin is a safe and effective acute treatment for hypertriglyceridemia in children, even in infants.
  • Long-term management with dietary modifications alone could be effective for primary hypertriglyceridemia due to lipoprotein lipase deficiency, at least in early childhood phase.
Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.
  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.
  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.
Open access

A Majid and B J Wheeler

Summary

In clinical practice, seizures independent of hypoglycemia are observed in patients with type 1 diabetes mellitus (T1DM) more frequently than expected by chance, suggesting a link. However, seizures during management of diabetic ketoacidosis (DKA) have generally been considered a bad prognostic factor, and usually associated with well-known biochemical or neurological complications. We present the case of a 17-year-old girl with known T1DM managed for severe DKA complicated by hypocapnic seizure. We review the literature on this rare occurrence as well as outline other possible differentials to consider when faced with the alarming combination of DKA and seizure.

Learning points:

  • Seizures during DKA treatment require immediate management as well as evaluation to determine their underlying cause.
  • Their etiology is varied, but a lowered seizure threshold, electrolyte disturbances and serious neurological complications of DKA such as cerebral edema must all be considered.
  • Sudden severe hypocapnia may represent a rare contributor to seizure during the treatment of DKA.